Reduce Common Side Effects of ADHD Medicine

If your child is on medicine for his ADHD symptoms, you may hear some complaints about stomachaches or headaches. Some kids experience a decrease in appetite. Others begin to have difficulty falling asleep at night. These are all common side effects of stimulant medications.

Though side effects may occur, especially in the first few weeks of treatment, most will disappear on their own as your child’s body adjusts to the medication.

“For most children, the benefit of treatment outweighs any potential side effects,” says Michael Goldstein, MD, neurologist and vice president of the American Academy of Neurology.

In the meantime, here are some simple strategies parents can implement to minimize common side effects:

Stomach Aches

To help reduce stomach complaints, have your child take his medicine with food or following a meal.

Headaches

Like stomachaches, headaches may be helped by taking medication with food. Sometimes, however, headaches can be caused by a mineral deficiency; some children with ADHD have been found to be deficient in magnesium, which may result in headaches. Jennifer Shu, MD, a pediatrician and author, says that parents may want to give their child multivitamins. “Equally important,” notes Shu, “is to make sure your child is eating a balanced diet -– one that is naturally rich in magnesium, B vitamins, and other helpful nutrients.” Try dark green leafy vegetables.

Decreased Appetite

Give your child healthy, calorie-dense snacks throughout the day, especially at peak appetite times. Try apples or bananas with peanut butter, cheese and crackers, protein bars, a hardboiled egg and slice of toast, muffins and a glass of milk, etc. Additionally, you can talk with your child’s doctor about planning for the medication dosage to be taken after mealtimes.

Difficulty Falling Asleep

Sleep issues in children with ADHD are a common occurrence. Sometimes the stimulant medication affects sleep. Other times, the restlessness that accompanies ADHD causes difficulty falling asleep.

If you find that your child seems to have more difficulty falling asleep now that he is on medication, talk with the doctor about administering the medication earlier in the day or even discontinuing the afternoon or evening dosage.

A good sleep routine is also very important. Make this time is a special time. Begin to settle down about at least a half an hour before bedtime. While it might not be time to go up to bed yet, it is helpful to have your child engage in quiet activities. It can be hard to transition from playing basketball or a fast-paced computer game to going straight to bed. Have you child move to activities such as reading, putting together puzzles, or coloring in preparation for bedtime.

Establish a bedtime routine -- have your child use the bathroom, wash his hands, brush his teeth, get into his pajamas, listen to soothing music, read a book, then say goodnight.

Try to have your child go to bed at the same time each night and keep a regular wake-up time in the morning.

Contacting Your Child's Doctor

If these strategies do not alleviate side effects, be sure to consult with your child’s doctor. Additional side effects that you will want to discuss include increased anxiety, irritability, and tics (involuntary motor or vocal movements, such as excessive eye blinking, facial grimaces, muscle tensing, coughing, throat clearing, etc.)

The doctor may address the specific preparation of the stimulant, as this can be an important factor in managing side effects, particularly sleep disturbance and agitation/irritability.

For example, Concerta (a long-acting Ritalin preparation) may be used in the morning with an addition of a short-acting Ritalin in the early afternoon to allow for fuller day-coverage and an afternoon dose that wears off before bedtime. In addition, an individual may sometimes have more or less side effects on Ritalin (methylphenidate drug preparations) versus Adderall (amphetamine drug preparations). These are all issues your child’s doctor can assess.

Source:

American Academy of Pediatrics. ADHD A Complete and Authoritative Guide. 2004.

Amy Paturel, M.S., M.P.H. Reducing the Side Effects of Your Child's ADHD Meds. Everyday Health: Special Report. Part 7. 2008
National Institute of Mental Health. The Treatment of ADHD. National Institutes of Health. 2008.

Continue Reading